Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 1, 2001, 4:38 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2001, 4:38 PM CDT (21:38 UTC)
- Expired
- May 1, 2001, 5:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS53 KDLH 012140 SVRDLH MNC021-061-012245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 438 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CASS COUNTY IN MINNESOTA SOUTHERN ITASCA COUNTY IN MINNESOTA * UNTIL 545 PM CDT * AT 438 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST OF TOBIQUE...OR ABOUT 30 MILES WEST OF GRAND RAPIDS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOBIQUE AROUND 445 PM CDT REMER AROUND 450 PM CDT COHASSET AROUND 515 PM CDT GRAND RAPIDS AROUND 520 PM CDT LA PRAIRIE AROUND 525 PM CDT DAMAGING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS TO 70 MPH ARE LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 4714 9429 4698 9419 4724 9310 4749 9325 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE MAY 1 2001 CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING. STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES. THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING. HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS. WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT -26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC PROFILES...THEY LOOK FAIRLY REASONABLE. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:43 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 62 min |
| May 1, 5:10 PM CDT | Tornado Warning | DLH | Itasca | 40 min |
| May 1, 5:28 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 62 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.